Kansas, 2011

Hail in Kansas, August 7, 2011

August 7, 2011 · NWS GID · 2 events in 2 counties and zones

Despite only a few reports of severe weather in the form of quarter size hail, multiple rounds of thunderstorms affected the six-county area on this Sunday. The first cluster of strong to severe multicell storms arrived in the morning, mainly between 830 and 11 AM CDT, before exiting eastward into northeast Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Despite only a few reports of severe weather in the form of quarter size hail, multiple rounds of thunderstorms affected the six-county area on this Sunday. The first cluster of strong to severe multicell storms arrived in the morning, mainly between 830 and 11 AM CDT, before exiting eastward into northeast Kansas. A few embedded cores within the storm cluster intensified across northern portions of Smith and Jewell Counties, producing quarter size hail in Burr Oak. These storms focused along an east to west low-level frontal boundary, in the presence of around 2000 J/kg most-unstable CAPE, and seasonably strong deep-layer vertical wind shear around 40 knots.

Through the afternoon hours, additional storms continued to stream from west to east across parts of the area, but these remained sub-severe. Following a lull in thunderstorm activity through mid-evening, another concentrated, east to west corridor of strong to severe storms flared up across primarily Osborne and Mitchell Counties between 930 and 1130 PM CDT, before exiting off to the east. The western-most of these storms, which briefly took on characteristics of an elevated supercell, dropped quarter size hail for several minutes between Natoma and Osborne. Much like the morning storms, the mesoscale environment in the late evening featured around 2000 J/kg most-unstable CAPE and roughly 40 knots of deep-layer vertical shear. The corridor of storm initiation appeared to be tied to the nose of a modest 20-30 knot low level jet evident at 850 millibars. These multiple round of storms on the 7th were just one chapter in several days of active weather across the Central Plains region, as multiple weak disturbances rippled through seasonably strong quasi-zonal flow aloft stretched all the way across the central corridor of the United States.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 7, 5:38 AM CST, 3 hours 17 minutes earlier.

Area forecast discussion, Aug 7, 5:38 AM CST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
638 AM CDT SUN AUG 7 2011

.AVIATION...12Z TAF. PRIMARY FORECAST CONCERN WITH THIS TAF PERIOD
IS PRECIPITATION CHANCES...AND OVERALL CONFIDENCE REMAINS ON THE
LOW SIDE. THE TERMINAL COULD SEE A BIT OF PRECIPITATION ALREADY
THIS MORNING...WITH ACTIVITY ACROSS WRN PORTIONS OF NEB/KS TRYING
TO DRIFT FURTHER EAST. DECIDED TO INSERT A TEMPO GROUP IN CASE IT
MAKES IT FAR ENOUGH TO IMPACT THE TERMINAL. OTHERWISE...THE BETTER
CHANCES ARE EXPECTED TO HOLD OFF UNTIL LATER THIS
AFTERNOON/EVENING...AS ANOTHER UPPER LEVEL WAVE PUSHES THROUGH THE
REGION WHILE A WEAK SFC FRONTAL BOUNDARY REMAINS IN THE AREA...AND
WILL KEEP PROB30 GROUP GOING. WINDS ARE EXPECTED TO BE VARIABLE
FOR A MAJORITY OF THIS TAF PERIOD...WITH WINDS GENERALLY NEAR/LESS
THAN 10 MPH.

&&

.PREV DISCUSSION... /ISSUED 556 AM CDT SUN AUG 7 2011/

DISCUSSION...UPDATED THE FORECAST THIS MORNING TO ACCOUNT FOR
STUBBORN LINGERING CONVECTION DRIFTING INTO THE CWA.

PREV DISCUSSION... /ISSUED 443 AM CDT SUN AUG 7 2011/

DISCUSSION...BIGGEST FORECAST CHALLENGE WILL BE TIMING OF
PRECIPITATION CHANCES.

OVERALL SYNOPTIC PATTERN REMAINS STUBBORN AS A PERSISTENT ELONGATED
UPPER RIDGE WILL REMAIN ACROSS THE SOUTHERN UNITED STATES...ALLOWING
LOW-AMPLITUDE WAVES AND PERTURBATIONS TO PROGRESSIVELY MOVE ACROSS
THE REGION IN RELATIVELY QUICK SUCCESSION WITHIN WEST/NORTHWEST FLOW.

A SURFACE BOUNDARY HAS MADE ITS WAY THROUGH PART OF THE CWA AND
LOOKS LIKE IT WILL STALL NEAR THE STATE LINE OF NEBRASKA AND KANSAS
TODAY. THIS WILL SERVE AS AN INSTABILITY AXIS AND WILL BE A FOCUS
FOR CONVECTION AS LAPSE RATES INCREASE. ENSEMBLES INDICATE THAT BULK
SHEAR WILL INCREASE SIGNIFICANTLY FOR TODAY...ESPECIALLY ALONG AND
NORTH OF THE SURFACE BOUNDARY. THIS COMBINED WITH EXPECTED
INSTABILITY COULD GIVE US A ROUND OF SEVERE WEATHER....ESPECIALLY
NEAR THE STATE BORDER WHERE THE BOUNDARY IS EXPECTED TO BE.
SOUNDINGS INDICATE THAT WIND DAMAGE WILL BE THE PRIMARY THREAT...BUT
LAPSE RATES AND RELATIVELY LOWER FREEZING/WET BULB ZERO HEIGHTS
COULD SUPPORT SEVERE HAIL AS WELL. ANY DISCRETE STORMS WILL PROBABLY
MERGE INTO AN MCS AND MOVE EAST ALONG THE INSTABILITY AXIS.
ALSO...STORMS THAT DEVELOP WILL BE STRENGTHENED BY A LOW-LEVEL JET
INDUCED AREA OF CONVERGENCE NEAR THE STATIONARY BOUNDARY...BUT BY
THE MID-LATE OVERNIGHT HOURS...THIS SHOULD SHIFT EAST OF THE CWA.
MID-LEVEL TEMPERATURES WILL PROBABLY BE TOO HOT TO ALLOW MUCH OF ANY
CONVECTION IN THE SOUTHWESTERN CWA FOR TODAY AND TONIGHT...SO I PLAN
ON CUTTING BACK ON CHANCES OF PRECIPITATION IN THIS AREA. OUTFLOW
FROM CONVECTION COULD TRY TO SHOVE CONVECTION SOUTH INTO OUR KANSAS
COUNTIES TONIGHT...BUT MID-LEVEL LAPSE RATES DO NOT LOOK ALL THAT
FAVORABLE ACROSS OUR KANSAS COUNTIES AND FOR NOW THE FOCUS OF
CONVERGENCE LOOKS LIKE IT WILL BE FARTHER NORTH ALONG OUR THE
NEBRASKA/KANSAS BORDER.

PRECIPITATION CHANCES FOR THE NEXT SEVERAL DAYS WILL BE DIFFICULT TO
NAIL DOWN. PRECIPITATION/THUNDERSTORM DEVELOPMENT WILL DEPEND
LARGELY ON MESOSCALE FEATURES SUCH AS OUTFLOW BOUNDARIES FROM
PREVIOUS AND ONGOING CONVECTION ALONG WITH TIMING OF LOW-AMPLITUDE
WAVES. IT WILL BE DIFFICULT TO LEAVE OUT PRECIPITATION AT ANY PERIOD
IN THE FUTURE...BUT I WILL GENERALLY FOLLOW THE LATEST PERSISTENT
TRENDS OF LATE AFTERNOON/NOCTURNAL CONVECTION IF IT DOES OCCUR AT
ALL. SIGNALS TEND TO BE A LITTLE STRONGER FOR TUESDAY NIGHT DURING
THE OVERNIGHT HOURS...WITH POSSIBLY SOME ENHANCEMENT FROM THE NOSE
OF A LOW-LEVEL JET. I WILL CONTINUE TO LEAN TOWARD VERIFICATION
STATISTICS FOR TEMPERATURES AND DEWPOINTS. TEMPERATURES TODAY SHOULD
BE SIGNIFICANTLY WARMER OVER THE KANSAS COUNTIES...SOUTH OF THE
SURFACE BOUNDARY.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

AVIATION...ADO
PREV DISCUSSION...HEINLEIN
Hazardous weather outlook, Aug 7, 7:39 AM CST, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
839 AM CDT SUN AUG 7 2011

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
081200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
839 AM CDT SUN AUG 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE THIS MORNING WITH HAIL TO THE SIZE OF
NICKELS AND WIND GUSTS TO AROUND 50 MPH. THUNDERSTORMS WILL AGAIN
BE POSSIBLE LATE THIS AFTERNOON INTO THE NIGHT TIME HOURS. SEVERE
WEATHER IS POSSIBLE...ESPECIALLY ALONG AND 50 MILES NORTH OF THE
NEBRASKA AND KANSAS STATE BORDER. THE MAIN THREATS WILL BE WIND
GUSTS UP TO 70 MPH AND HAIL TO THE SIZE OF GOLF BALLS. LOCALLY
HEAVY RAIN IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE WILL BE INTERMITTENT CHANCES OF THUNDERSTORMS THROUGH THE
ENTIRE PERIOD. MORE STRONG TO LOCALLY SEVERE THUNDERSTORMS WILL
BE POSSIBLE DURING THIS TIME PERIOD...ESPECIALLY DURING THE
AFTERNOON AND EVENING HOURS. THE MAIN HAZARDS FOR THE ENTIRE
PERIOD WILL BE DAMAGING WIND GUSTS OF 60 MPH...LARGE HAIL AND
LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Aug 7, 7:27 AM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
827 AM CDT SUN AUG 7 2011

KSZ017-071415-
ROOKS KS-
827 AM CDT SUN AUG 7 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ROOKS COUNTY UNTIL 915
AM CDT...

AT 826 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF WEBSTER STATE PARK...OR 19
MILES NORTHEAST OF HILL CITY...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WEBSTER STATE PARK...
  STOCKTON...
  WOODSTON...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3934 9961 3957 9961 3957 9904 3933 9905
TIME...MOT...LOC 1327Z 273DEG 21KT 3949 9952

BRYANT
Special weather statement, Aug 7, 8:28 AM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
928 AM CDT SUN AUG 7 2011

KSZ006-NEZ084-071500-
FRANKLIN NE-SMITH KS-
928 AM CDT SUN AUG 7 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FRANKLIN AND
NORTHWESTERN SMITH COUNTIES UNTIL 1000 AM CDT...

AT 926 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTH OF BLOOMINGTON...OR 23 MILES
NORTHEAST OF PHILLIPSBURG...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF NORTHERN SMITH AND SOUTHEASTERN FRANKLIN
COUNTIES.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3989 9907 4000 9907 4005 9909 4006 9873
      3987 9872
TIME...MOT...LOC 1428Z 269DEG 24KT 3997 9898

BRYANT
Special weather statement, Aug 7, 8:39 AM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
939 AM CDT SUN AUG 7 2011

KSZ007-071515-
JEWELL KS-
939 AM CDT SUN AUG 7 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JEWELL COUNTY UNTIL 1015
AM CDT...

AT 935 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MANKATO...OR 27 MILES NORTH OF BELOIT...
MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MONTROSE...
  WEBBER...
  LOVEWELL STATE PARK...
  FORMOSO...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3970 9793 3975 9839 3996 9833 3998 9793
      3977 9792
TIME...MOT...LOC 1438Z 285DEG 23KT 3984 9820

BRYANT

The radar

The Grand Island radar (KUEX), 52 km away, was scanning. The volume nearest the first event began at 14:54 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Jewell

When
August 7, 8:55 AM CST
Where
Jewell County, Burr Oak
Measured
1 in hail
Reported by
County Official
Coordinates
39.870, -98.300

Hail, Osborne

When
August 7, 10:00 PM CST
Where
Osborne County, 12 mi NE of Natoma
Measured
1 in hail
Reported by
COOP Observer
Coordinates
39.303, -98.861

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335349, 335351.